Oregon, 2013

Wildfire in Oregon, September 1 to 29, 2013

September 1 to 29, 2013 · NWS PDT · 1 event in 1 county or zone

Lightning started the Vinegar Fire on August 12 about 27 miles NE of John Day Oregon. The fire would continue into September with an estimated containment day of September 30th.

Where it happened

Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS PDT wrote it up.

Lightning started the Vinegar Fire on August 12 about 27 miles NE of John Day Oregon. The fire would continue into September with an estimated containment day of September 30th.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Pendleton, OR wrote its last area forecast discussion before the first event at Aug 31, 6:45 PM PST, 5 hours 15 minutes earlier.

Area forecast discussion, Aug 31, 6:45 PM PST, 5 hours 15 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE PENDLETON OR
745 PM PDT SAT AUG 31 2013

.UPDATE...ITS A QUIET EVENING ACROSS THE FORECAST AREA UNDER HIGH
PRESSURE ALOFT WITH CLEAR SKIES AND MOSTLY LIGHT WINDS. THERE ARE
SOME LOCALLY BREEZY SPOTS IN WHICH THE WIND WILL DIMINISH AFTER
DARK. THE MAIN WEATHER CONCERN FOR THE NEXT FEW DAYS WILL BE FROM
SUNDAY NIGHT INTO THE COMING WEEK AS THE FLOW ALOFT BACKS TO THE
SOUTH-SOUTHWEST AND SUBTROPICAL MOISTURE WORKS ITS WAY NORTHWARD
INTO THE REGION AHEAD OF AN APPROACHING UPPER LOW PRESSURE SYSTEM IN
THE PACIFIC. THIS COMBINED WITH AFTERNOON HEATING...SOME SHEAR AND
INCREASING INSTABILITY WILL RESULT IN INCREASING CHANCES OF SHOWERS
AND THUNDERSTORMS...MAINLY IN THE AFTERNOONS AND EVENINGS STARTING
SUNDAY NIGHT. SUNDAY NIGHT WILL HAVE THE LEAST AMOUNT OF CONVECTION
BUT THEN ON MONDAY THROUGH THE MIDDLE OF THE WEEK CONVECTION WILL
INCREASE AS THE MOISTURE AND INSTABILITY INCREASES. THE WARMEST DAY
WILL BE ON SUNDAY AND THEN TEMPERATURES WILL COOL DOWN AS CLOUD
COVER INCREASES AND THE WARMEST AIR GETS PUSHED EASTWARD BY THE
TROUGH THAT WILL BE MOVING CLOSER TO THE PACIFIC NORTHWEST COAST.
EXPECT TEMPERATURES ON SUNDAY TO BE ABOUT 8 TO 12 DEGREES ABOVE
NORMAL WITH READINGS IN THE LOWER TO MID 90S IN THE COLUMBIA BASIN
AND ADJACENT VALLEYS AND UPPER 70S TO UPPER 80S IN THE MOUNTAINS. 88

&&

.AVIATION...06Z TAFS...VFR CONDITIONS WILL PREVAIL OVERNIGHT AND ON
SUNDAY WITH MOSTLY CLEAR SKIES OVERNIGHT AND THEN SCATTERED CUMULUS
BUILDUPS ON SUNDAY AFTERNOON INTO SUNDAY EVENING. WINDS WILL BE
LIGHT AND UNDER 15 KTS...EXCEPT LOCALLY BREEZY ALONG THE CASCADE
EAST SLOPES...THE EASTERN COLUMBIA RIVER GORGE AND THE OREGON SIDE
OF THE LOWER COLUMBIA BASIN AND THE BLUE MOUNTAIN FOOTHILLS SUNDAY
AFTERNOON. 88

&&

.PREV DISCUSSION... /ISSUED 318 PM PDT SAT AUG 31 2013/

SHORT TERM...THROUGH TUESDAY...MAIN WEATHER CONCERN IS FOR SUNDAY
NIGHT THROUGH TUESDAY AS MOISTURE AND INSTABILITY RETURN TO BRING A
CHANCE FOR THUNDERSTORMS MAINLY EAST OF THE TRI CITIES TO
PRINEVILLE. SHORT RANGE MODELS ALL AGREE IN PLACING UPPER LOW NEAR
45N 130W SUNDAY NIGHT AND KEEPING IT THERE THROUGH TUESDAY.  BITS OF
ENERGY ROTATING AROUND THE LOW WILL COMBINE WITH MOISTURE MOVING
NORTH ACROSS THE AREA TO PRODUCE ISOLATED TO SCATTERED SHOWERS AND
THUNDERSTORMS.  BEST CAPE...INSTABILITY AND SHEAR OVER EASTERN
PORTION OF THE AREA MONDAY AND MONDAY NIGHT AND WILL HIGHLIGHT
THUNDERSTORMS FOR THAT REGION. AREAS NEAR THE CASCADES WILL ALSO
HAVE A CHANCE FOR THUNDERSTORMS ON TUESDAY. ALTHOUGH THE STORMS WILL
INCREASE DURING THE AFTERNOON AND EVENING...CANT RULE OUT OVERNIGHT
AND MORNING CONVECTION WITH THE TIMING OF THE UPPER LEVEL
DISTURBANCES.  TEMPERATURES WILL BE ABOUT 10-12 DEGREES ABOVE NORMAL
ON SUNDAY...BUT CLOUDS WILL LOWER TEMPERATURES TO ONLY 3-5 DEGREES
ABOVE NORMAL MONDAY AND TUESDAY. OTHER THAN BREEZY CONDITIONS
THROUGH THE GORGE SUNDAY...WINDS SHOULD BE LIGHT EXCEPT NEAR
THUNDERSTORMS.
HULL

LONG TERM...TUESDAY NIGHT THROUGH FRIDAY...A LARGE LOW PRESSURE
SYSTEM WILL REMAIN OFF SHORE SPINNING DISTURBANCES INTO THE REGION.
THIS WILL BRING A POTENTIAL FOR SHOWERS AND THUNDERSTORMS ACROSS THE
AREA. THE FORECAST MODELS ARE SHOWING THE LOW PRESSURE SYSTEM MOVING
INLAND ON THURSDAY. THE EXACT TRACK OF THE LOW IS STILL
UNCERTAIN...AND THUS THE BEST LOCATIONS OF INSTABILITY AND
PRECIPITATION ARE UNCERTAIN...BUT THE CURRENT 12Z RUN OF THE
EUROPEAN AND GFS SHOW THE LOW CENTER TAKING A TRACK ACROSS NORTHERN
WASHINGTON. THE EUROPEAN IS A BIT FASTER IN MOVING THE LOW OUT OF
THE AREA WITH DRYING CONDITIONS ACROSS OREGON BY FRIDAY. THE GFS IS
A BIT SLOWER WITH DRYING CONDITIONS ACROSS OREGON BY SATURDAY. HAVE
LEANED MORE TOWARD THE EUROPEAN THOUGH DID NOT MAKE MAJOR CHANGES TO
THE CURRENT FORECAST. DMH

&&

.PRELIMINARY POINT TEMPS/POPS...
PDT  59  93  60  84 /   0   0  20  30
ALW  64  93  65  85 /   0   0  20  20
PSC  60  94  62  86 /   0   0  10  10
YKM  58  91  61  85 /   0   0  10  10
HRI  58  94  62  87 /   0   0  10  10
ELN  57  93  60  87 /   0   0  10  10
RDM  52  89  52  81 /   0   0  10  10
LGD  54  92  58  83 /   0   0  20  30
GCD  55  92  56  82 /   0   0  20  30
DLS  62  90  63  83 /   0   0  10  10

&&

.PDT WATCHES/WARNINGS/ADVISORIES...
OR...NONE.
WA...NONE.

&&

THREAT INDEX
SUNDAY : GREEN
MONDAY : GREEN
TUESDAY : GREEN

GREEN: NONE OR LIMITED NEED FOR WATCHES, WARNINGS, OR ADVISORIES.
YELLOW: A FEW WATCHES, WARNINGS, OR ADVISORIES POSSIBLE OR IN EFFECT.
RED: NUMEROUS WATCHES, WARNINGS, OR ADVISORIES POSSIBLE OR IN EFFECT.

FOR ADDITIONAL WEATHER INFORMATION, CHECK OUR WEB SITE AT...
WWW.WEATHER.GOV/PENDLETON

88/84/88
Hazardous weather outlook, Aug 31, 5:44 AM PST, 18 hours 16 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE PENDLETON OR
644 AM PDT SAT AUG 31 2013

ORZ049-050-502-503-505-506-WAZ030-011400-
GRANDE RONDE VALLEY-WALLOWA COUNTY-
NORTHERN BLUE MOUNTAINS OF OREGON-
SOUTHERN BLUE MOUNTAINS OF OREGON-JOHN DAY BASIN-OCHOCO-
JOHN DAY HIGHLANDS-NORTHWEST BLUE MOUNTAINS OF WASHINGTON-
644 AM PDT SAT AUG 31 2013

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL
OREGON...NORTHEAST OREGON AND SOUTHEAST WASHINGTON.

.DAY ONE...TODAY AND TONIGHT

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY

AN UPPER LOW WILL LINGER OFF THE PACIFIC NORTHWEST COAST MONDAY
THROUGH THURSDAY. THIS SYSTEM WILL PULL SOME TROPICAL AIR NORTH
FROM THE SOUTHWESTERN STATES AT TIMES DURING THIS PERIOD. ALSO
SHEAR COULD BE STRONG ON OCCASION AS WELL. THUS A FEW STRONG
THUNDERSTORMS MAY DEVELOP DURING THIS PERIOD, WITH MONDAY AND
WEDNESDAY POSSIBLY HAVING THE BEST CHANCES. THESE STORMS COULD
PRODUCE HAIL, GUSTY WINDS AND HEAVY BURSTS OF RAIN.

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

1 wildfire. Local standard time, as filed.

Wildfire, Southern Blue Mountains

When
September 1, 12:00 AM PST to September 29, 11:00 PM PST
Where
Southern Blue Mountains forecast zone
Reported by
Other Federal Agency
Coordinates
45.153, -119.262 (the zone’s center; the record gives no point)

What these are

Wildfire
A fire burning in wildland vegetation, with its acreage and damage where known.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Oregon in 2013Every state in 2013This day in weather historyWarnings in Oregon, September 2013

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 472931.